Patient recorded side-effects

BEFORE he died in Oxford on 6 July 1991, Tristan Watkins, a 39-year-old history graduate who was tormented by bouts of mental illness for 20 years, wrote of the distressing side-effects he suffered from high doses of drugs, writes Rosie Waterhouse.

'From late in December 1989 I had a seeming biochemical alteration which precipitated extreme depression . . . From February onwards, physiological side-effects became progressively more severe and pronounced . . . blurred vision, ataxia (clumsiness) and deterioration of co-ordination between muscles and brain, dizziness, constant headaches, tremor in movements, constriction of facial muscles . . .'

Mr Watkins drowned in the river Thames 10 days after being discharged from a psychiatric hospital. Why he drowned was not established and the inquest recorded a verdict of accidental death. Before going for a swim, he took his night dose of trifluoperazine and a prescribed sedative.

Brian Leonard, Professor of Pharmacology at University College, Galway, and visiting fellow at Magdalen College, Oxford, a former president of the British Association for psychopharmacology, concluded he appeared to suffer side effects of akathisia (inability to sit still) and drug-induced Parkinsonism worsened by the high dose of trifluoperazine (60mg a day), twice the recommended maximum dose.

(Photograph omitted)